Question: A 56 year old male is seen in the clinic for routine care two years after liver transplant surgery. The nurse takes his vital signs and notes an O2 saturation of 90% on room air. The patient has no pulmonary symptoms, his lung exam is unremarkable. CT scan and PFT are unremarkable. He is taking sirolimus and mycophenolate mofetil as immunosuppression, and valcyte and dapsone as infection prophylaxis. What is the probable cause of his low O2 saturation reading?
A. side effect of sirolimus
B. idiopathic pulmonary fibrosis
C. side effect of dapsone
D. hepatopulmonary syndrome
Answer: This is a case of a medication side effect, but which one? Sirolimus is well known to cause pneumonitis, but this should produce symptoms like cough or dyspnea, and be apparent on CT scan of the chest. Dapsone, sometimes given for pneumonia prophylaxis, is also known to cause pneumonitis, but more commonly (perhaps 10%) causes methemoglobinemia.
Methemoglobinemia is an altered state of hemoglobin in which the ferrous (Fe2+) ions of heme are oxidized to the ferric (Fe3+) state. The ferric hemes of methemoglobin are UNABLE to bind oxygen, producing a left-shift to the oxygen dissociation curve. There is a greater functional anemia than suggested by lab data, and impaired O2 delivery to the tissues of the body. Stop the dapsone!
While hepatopulmonary syndrome may remain for some time after liver transplantation, it is likely to be symptomatic and this explanation is less likely. Finally, idiopathic pulmonary fibrosis is a diagnosis that is routinely picked up on auscultation of the chest; dry, “velcro-like” crackles are usually audible.